One of Aotearoa's leading vaccinologists says the death of a woman in her 50s of myocarditis shortly after receiving the Pfizer COVID-19 vaccine is a reminder the jabs aren't "completely free of risk", but added people should keep in mind that serious adverse reactions are "really rare".
Helen Petousis-Harris of the University of Auckland said the risk of the potentially fatal side effect was highlighted some months ago and there have been a lot of investigations undertaken to establish more about the risks.
"[Myocarditis] is particularly rare outside of young males who are getting the second dose. That's where the greatest risk is for this," Petousis-Harris told Newshub.
"So this case is quite atypical of the cases that have been reported. The risks are in the order of a few per million. If you are female and older than 30 the risks are more of the order of about one per million."
Most of the cases have been quite mild, she said, with the average length of stay in hospital just two days.
In Europe they've had about 160 cases and around five people had died, she said. To out those numbers in perspective, as of August 29, 5.2 billion COVID-19 vaccine doses have been administered globally.
"The cases that have died have been older people with underlying conditions, so it gets harder to tease [the vaccine's role in the death] out."
Petousis-Harris reminded Kiwis that the risks for landing in hospital and having serious complications is many orders of magnitude higher from catching COVID-19 than getting vaccinated. But it is important to let people know when they get their vaccine about the potential side effects, she said.
"You let people know what to look out for so that prompt medical attention can be sought," she said.
The COVID-19 Vaccine Independent Safety Monitoring Board (CV-ISMB) said the woman's case had been referred to the Coroner and the cause of death has not yet been determined but it considered the myocarditis was probably due to vaccination.
They noted there were other medical issues occurring at the same time which may have influenced the outcome following vaccination.
Dr John Tait, chairman of the CV-ISMB, said the woman developed myocarditis after receiving her first dose of the vaccine.
The board was advised around three to four weeks ago, but the correct processes had to be followed before the public could be informed.
He also said 32 cases of myocarditis have been reported to the CV-ISMB as an adverse effect to the Pfizer vaccine to date.
Medsafe's website states: "In the first few days after your vaccination seek medical attention if you experience new onset chest pain, shortness of breath or an abnormal heartbeat. These are potential signs of myocarditis."
The onset of myocarditis typically begins three to four days after the first or second dose is administered.
Medsafe also reminded health professionals to be alert for those symptoms in people who have received the vaccine.
Tait also reiterated Petousis-Harris's reminder that the Pfizer jab is relatively a very safe vaccine and the benefits far outweigh the risks of developing COVID-19.
"Vaccination is safe and a benefit to New Zealand," he said.
In Aotearoa, adverse events after vaccinations are reported to the Centre for Adverse Reactions Monitoring (CARM).
CARM has received other reports of deaths of recently vaccinated people, but none have been considered related to vaccination.